Wyoming, 2020

Hail in Wyoming, June 26, 2020

June 26, 2020 · NWS CYS · 13 events in 1 county or zone

Severe thunderstorms moved across central Laramie County and produced nickel to half dollar size hail across the city of Cheyenne.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across central Laramie County and produced nickel to half dollar size hail across the city of Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 26, 12:35 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 26, 12:35 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
135 PM MDT Fri Jun 26 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 135 PM MDT Fri Jun 26 2020

Tonight...The Storm Prediction Center outlook for marginal to slight
risk across our southeastern counties looks good through early
evening based on instability and shear parameters as well as the
HRRR prognosis. Though, the strongest storm development will likely
be across Colorado where better shear will exist. Will maintain a
chance of thunderstorms through this evening, with the greatest
chances across the southern Nebraska Panhandle.

Saturday...Thunderstorm chances should decrease as mid level
temperatures warm, leading to a stronger cap and limiting
thunderstorm chances. Still though, will forecast isolated
thunderstorms in the afternoon south of a Laramie to Alliance line.
Warmer temperatures as the 700 mb temperatures rise to near
14 Celsius.

Saturday night...Even more mild than tonight as the airmass
continues to warm.

Sunday/Sunday night...The flow aloft turns southwest and with enough
mid level moisture and strong daytime heating along a surface
trough, expect isolated to widely scattered afternoon and evening
thunderstorms focused mainly across southeast Wyoming. Even warmer
temperatures on tap with 700 mb temperatures near 15 Celsius. Even
warmer Sunday night as the airmass continues to modify.

.LONG TERM...(Monday through Friday)
Issued at 135 PM MDT Fri Jun 26 2020

Typical early summer weather expected over the cWa next week with
almost daily chances for afternoon and evening convection.
Activity will be aided by a slowly weakening upper trough that
will be over the northwestern part of the country. Most widespread
activity looks to occur Tuesday as a decent shortwave lifts
northeast across the region and pushes a cool front across the
CWA. Models in decent agreement with this scenario. Warming again
to close out the week with convection becoming more isolated.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday)
Issued at 1122 AM MDT Fri Jun 26 2020

Some cigs early this afternoon over far se Wy and the southern Neb
Panhandle close to 3 kft but should stay in VFR.  Wdly sctd showers
and storms expected again this afternoon and evening mainly over
southern areas close to the Colorado border with the area from KLAR
to KCYS to KSNY most likely to see these.  Gusty and erratic winds
and low visibilities in the stronger activity.  Clearing out later
this evening.

&&

.FIRE WEATHER...
Issued at 135 PM MDT Fri Jun 26 2020

Lower afternoon humidities Saturday through Monday will increase
concerns somewhat, then concerns will lessen Tuesday through
Wednesday as temperatures cool and humidities increase slightly.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jun 26, 3:15 AM MST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
415 AM MDT Fri Jun 26 2020

NEZ019>021-054-055-WYZ103-106>108-115>119-271015-
Scotts Bluff County-Banner County-Morrill-Kimball County-Cheyenne-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
415 AM MDT Fri Jun 26 2020

This hazardous weather outlook is for the southern Nebraska
panhandle and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms will develop early this
afternoon and push east into the plains. A few thunderstorms may
become strong to marginally severe and contain strong gusty winds
and hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are possible this weekend, but coverage will be more
isolated across southeast Wyoming. The probability for severe
weather is low.

.Spotter information statement...

Spotter activation is unlikely today.

WYZ104-105-109>114-271015-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
415 AM MDT Fri Jun 26 2020

This hazardous weather outlook is for south central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are possible this afternoon. A few
thunderstorms may contain gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will return to the region on Sunday as a strong
Pacific storm system moves towards the area.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-095-096-WYZ101-102-271015-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
415 AM MDT Fri Jun 26 2020

This hazardous weather outlook is for the northern Nebraska
panhandle and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected today, especially along or
near the Pine Ridge east of Lusk. Thunderstorms should push east
of the area by this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jun 26, 12:10 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
110 PM MDT Fri Jun 26 2020

WYZ117-118-262000-
Central Laramie County WY-South Laramie Range Foothills WY-
110 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
200 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm near
Federal, or 12 miles northwest of Cheyenne, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Warren AFB and Warren Af Base around 140 PM MDT.
  North Cheyenne and Frontier Park around 145 PM MDT.
  South Greeley around 150 PM MDT.
  Ranchettes around 155 PM MDT.
  Cheyenne around 200 PM MDT.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 10 and 22.
 Interstate 80 in Wyoming near mile marker 362.

LAT...LON 4124 10506 4132 10500 4130 10466 4111 10481
TIME...MOT...LOC 1910Z 288DEG 16KT 4126 10498

Rubin
Special weather statement, Jun 26, 1:07 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
207 PM MDT Fri Jun 26 2020

WYZ116-117-262045-
South Laramie Range WY-South Laramie Range Foothills WY-
207 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 245 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horse Creek, or 20 miles east of Laramie, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Horse Creek around 215 PM MDT.

LAT...LON 4121 10535 4143 10535 4158 10495 4122 10494
TIME...MOT...LOC 2007Z 266DEG 17KT 4142 10522

Rubin

The radar

The Cheyenne radar (KCYS), 28 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Laramie

When
June 26, 2:28 PM MST
Where
Laramie County, Federal
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.270, -105.100

Hail, Laramie

When
June 26, 2:39 PM MST
Where
Laramie County, 1.71 mi ENE of (Cys)cheyenne Airport
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
41.170, -104.780

Hail, Laramie

When
June 26, 2:48 PM MST
Where
Laramie County, 0.69 mi N of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.170, -104.810

Hail, Laramie

When
June 26, 2:50 PM MST
Where
Laramie County, 4.66 mi NW of Archer
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -104.720

Hail, Laramie

When
June 26, 2:50 PM MST
Where
Laramie County, 1.71 mi ENE of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
Public
Coordinates
41.170, -104.780

Hail, Laramie

When
June 26, 2:53 PM MST
Where
Laramie County, 3.41 mi ENE of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.180, -104.750

Hail, Laramie

When
June 26, 3:03 PM MST
Where
Laramie County, 1.25 mi ENE of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.170, -104.790

Hail, Laramie

When
June 26, 3:08 PM MST
Where
Laramie County, 2.19 mi ENE of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
Public
Coordinates
41.170, -104.770

Hail, Laramie

When
June 26, 3:14 PM MST
Where
Laramie County, 2.08 mi NW of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Public
Coordinates
41.180, -104.840

Hail, Laramie

When
June 26, 3:15 PM MST
Where
Laramie County, 1.71 mi ENE of Archer
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.160, -104.630

Hail, Laramie

When
June 26, 3:45 PM MST
Where
Laramie County, 4.18 mi N of Carpenter
Measured
1.25 in hail
Reported by
Public
Coordinates
41.110, -104.360

Hail, Laramie

When
June 26, 3:45 PM MST
Where
Laramie County, 0.87 mi SW of Carpenter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.040, -104.380

Hail, Laramie

When
June 26, 3:56 PM MST
Where
Laramie County, 2.09 mi SE of Carpenter
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.030, -104.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891416, 891415, 891414, 891412, 891413, 891411, 891410, 891409, 891408, 891407, 891405, 891406, 891404.